Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

149 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Taking lithium xr, trihexyphenidyl hydrochloride, livogen and haloperidol for schizophrenia. Second opinion?

Answered by
Dr.
Dr. Sundar Gnanavel

Psychiatrist

Practicing since :2009

Answered : 632 Questions

default
Posted on Mon, 11 Feb 2013 in Mental Health
Question: i am suffering from schizofrenia as per my psychiatrist. I am taking medicine lithium xr 600 mg in night and trihexyphenidyl hydrochloride 2 mg three times a day livegen capsule in night and halperidol 1.5 mg two times a day. The physician says me that ask to a better doctor because you are only 21 year old now.
doctor
Answered by Dr. Sundar Gnanavel 1 hour later
Hello XXXXXXX

Thanks for your query.

Haloperidol is a first generation antipsychotic that can be given for treatment of schizophrenia. Lithium is generally given for mood stability that can be associated with schizophrenia. In general haloperidol is nowadays avoided in favour of newer second generation antipsychotics considering the propensity of haloperidol to produce extrapyramidal side effects i.e rigidity, tremors. In a few cases haloperidol may be used considering that it is cheaper than the newer drugs.

Trihexyphenidyl is given to reduce side-effects of haloperidol. Hence, a review of how well you are tolerating the medication and if lithium is actually warranted in your cases after review of your symptoms is essential to comment if the drug regimen is advisable.

Kindly message me if you have history of any mood instability and how well you are tolerating the medication i.e list of any side-effects you are experiencing.

Regards

Dr Sundar
Psychiatrist
Above answer was peer-reviewed by : Dr. Mohammed Kappan
doctor
default
Follow up: Dr. Sundar Gnanavel 15 hours later
the situation is right but I want to reduce the medicine so how can I reduce the medicine because my hand is vibrating and when I try to remember my lesson it not be remembered easily.
doctor
Answered by Dr. Sundar Gnanavel 9 hours later
Hello,

Treatment of schizophrenia and modification of antipsychotic drugs need to be done under careful supervision of a psychiatrist. A competent psychiatrist who can visibly monitor the progress is essential for successful treatment of schizophrenia. Therefore I encourage you to consult a psychiatrist nearby to do any dose changes.

If a visit to a psychiatrist is not feasible, your current treating doctor can try reducing the frequency of trihexyphenidyl to twice a day. Additionally, for vibrations/tremors in your hands, propranolol can be added.

Alternatively as tremors and vibrations are most probably the side-effect of lithium that you are taking currently, after review by your consulting psychiatrist the dosage of lithium can be reduced or tapered if your symtoms are under control. Haloperidol needs to be continued.

Hope you found my suggestions useful. Let me know if you need further clarifications.

Regards
Dr Sundar Gnanavel
Psychiatrist
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Sundar Gnanavel 16 hours later
My father is also suffering from schizophrenia since 1993. Now he is taking carbamazepine controlled release 200 mg two times a day and thioridazine 50 mg in the night. He is ok and working well.
doctor
Answered by Dr. Sundar Gnanavel 5 hours later
Hello........
Carbamazepine is a mood stabiliser and thioridazine is an antipsychotic. As i told if dosage and number of medication are carefully selected, it is possible to maintain well without symptoms and minimal side-effects. It is encouraging to note that your father is maintaining well on medication.
Regards
Dr Sundar Gnanavel
Psychiatrist
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,   ,   ,  
Medical Topics

Recent questions on  Piperidines

doctor1 MD

Hi i am 31 years old and from severe hairfall from more then 3 years, i have thyroid for that i am taking 62.5mcg thynorom tablet, so it is under control. I have consulted dr, she prescribed me minoxidil 2%, because of that my hair become so hard and dry so she changed it to grocapix gel and tricotan forte tablet, i am following this treatment from more than 2 months but still no effect, even no now my forehead is becoming broad and on top of the head baldness has started plz suggest me something very good, thnx priti

doctor1 MD

My son is twenty years old he suffers from chronic dizziness. He is on several medications and has a pace maker. Some of the medication he is on causes dizziness. He is on midordine, top oral, paxil, and lamotrifine. We have taken him to the Mayo Clinic and different specialists, but nothing has helped him.

doctor1 MD

Hi iam 27 yrs old and i have only very sparse hair .it happened before 5 years wen i went to hostel due to salt water.but no improvement after i changed place also .i hav tried minoxidil for more than 6 months but no change .i badly want to improve my hair please tell a suggestion

doctor1 MD

This is to inform you that my relative Miss Tina Das Roy (age 29) is suffering from IBS problem since 2006.Every year she has been admitted in hospital for 2-3 times due to intolerable pain or cramping spasm around her naval region. Please note that she is a chronic constipated patient. Before 1 or 2 days of the spasmic pain she face heavy constipated problem. Then suddenly acidity problem arise and for that reason it create huge pressure in upper abdomen and sometimes in chest without any prior intimation. Due to heavy constipation gas cannot pass out and several times it gives pressure on upper abdomen. At the same time she started vomiting and as a result of which no oral medicine work on it. Stomach becomes empty and for that dehydration occur and after that sometimes patient becomes senseless. At that time patient feels very cold and suffer from fever and cough. In that critical situation generally we admit her in nursing home or hospitals. In home generally we used to give medicines like Pantapazole, Domperidone-Pan D, Pan DSR ,Rabeprazole, Domperidone-Roles D Roles 20, Dotrin DSR, decolic etc ,Tegibs ,Morease I. In case of critical situation when we unable to give her oral medicine due to vomiting, Drotin, Decolc Zofer injection are given. Last four years we, all our family members are very much disturbed , worried mentally and physically due to her problem and we are not getting any way out of proper treatment or medication. We have done USG 3 times, All Type of Blood Tests, Barium X-ray, Endoscopy but all the reports normal. Now her service related exam will be held on the Month of Dec & Jan, so we are unable to go your Hospital right now, so we request please suggest what to do right now. If your physician is available in Kolkata, please inform us. We are sending this with lots of hope Waiting for reply

doctor1 MD

I am having a lot of hair fall , please suggest ways to stop my hair fall.

doctor1 MD

Have been on Paxil for 2 months with no side effects until 2 weeks ago when I awakened unable to focus with both eyes and had headache as well as what felt like pain in the back of my eyeballs Headaches and eye pain lasted a few days but still...

doctor1 MD

Dear Doctor, I am 28 years old male and not yet married. To stop the male pattern baldness and for hair regrowth I started using Minoxidil 5% after consulting a dermatologist from last 3 days.But now I m worried about the side effects which I m...